Read about the main side effects of anticoagulants, including excessive bleeding.
A possible side effect of anticoagulants is excessive bleeding (haemorrhage), because these medicines increase the time it takes for blood clots to form.
Some people also experience other side effects.
Signs of excessive bleeding can include:
If you notice any severe or recurrent bleeding, seek medical attention immediately. Contact your GP or go to your nearest accident and emergency (A&E) department.
You should also seek immediate medical attention if you:
- are involved in a major accident
- experience a significant blow to the head
- are unable to stop any bleeding
If you're taking warfarin, you'll have regular blood tests to check if you're at a high risk of excessive bleeding by measuring how quickly your blood clots. If your blood clots too slowly, your dose may be increased.
Other side effects
Other side effects of anticoagulants vary depending on which medication you're taking.
For a full list of potential side effects for your medicine, check the leaflet that comes with it.
Possible other side effects include:
Speak to your GP or anticoagulant clinic if you have any persistent troublesome side effects. Contact them immediately if you develop jaundice.